Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 32, NWS State College, PA

June 3, 20094 counties in Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 3, 2009, 12:26 AM EDT for 4 counties in Pennsylvania. It was in force for 79 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2009, 12:26 AM EDT (04:26 UTC)
Expired
Jun 3, 2009, 1:45 AM EDT
In force
79 min
Issued by
NWS State College, PA
Area
Storm-based polygon

Counties Adams County, PA, Cumberland County, PA, Franklin County, PA, York County, PA

The radar

The State College radar (KCCX), 113 km from the middle of the area, began a volume at 04:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 4.4 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2009-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 751 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2009-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
751 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1939 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 030426
SVRCTP
PAC001-041-055-133-030545-
/O.NEW.KCTP.SV.W.0032.090603T0426Z-090603T0545Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1226 AM EDT WED JUN 3 2009

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN YORK COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
  NORTHEASTERN FRANKLIN COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
  CUMBERLAND COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
  ADAMS COUNTY IN SOUTH CENTRAL PENNSYLVANIA...

* UNTIL 145 AM EDT

* AT 1225 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM AMBERSON VALLEY TO CASHTOWN TO
  CARROLL VALLEY...AND MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  CASHTOWN AND SHIPPENSBURG AROUND 1230 AM EDT...
  SEVEN STARS AROUND 1235 AM EDT...
  GETTYSBURG AND GERMANTOWN AROUND 1240 AM EDT...
  BONNEAUVILLE AND WALNUT BOTTOM AROUND 1245 AM EDT...
  LITTLESTOWN AND PINE GROVE FURNACE AROUND 1250 AM EDT...
  NEW OXFORD AND MCSHERRYSTOWN AROUND 1255 AM EDT...

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 196 AND 243...I-81 BETWEEN
MILE MARKERS 18 AND 62...I-83 BETWEEN MILE MARKERS 1 AND 41.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...THE HARRISBURG
EXPRESSWAY...ROUTE 11...ROUTE 11/15...ROUTE 15...ROUTE 30...STATE
ROAD 94...STATE ROAD 97.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS LINE OF
SEVERE THUNDERSTORMS. MOVE INDOORS IMMEDIATELY REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

&&

LAT...LON 4009 7772 4019 7770 4021 7761 4019 7760
      4022 7757 4032 7697 4027 7691 4002 7670
      3973 7652 3971 7692 3972 7746
TIME...MOT...LOC 0425Z 258DEG 28KT 4016 7765 3991 7743
          3974 7733

$$

FORECASTER: LAMBERT/GARTNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 9:06 PM EDT, 3 hours 20 minutes earlier.

Area forecast discussion, Jun 2, 9:06 PM EDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
906 PM EDT TUE JUN 2 2009

.SYNOPSIS...
WAVES OF LOW PRESSURE WILL RIDE EAST ALONG A FRONTAL BOUNDARY
BRINGING PERIODS OF SHOWERS AND THUNDERSTORMS TO CENTRAL PA
THROUGH THURSDAY. THE FRONTAL BOUNDARY WILL FINALLY SHIFT SOUTH OF THE
REGION THURSDAY NIGHT...FOLLOWED BY SEVERAL DAYS OF MAINLY DRY
WEATHER WITH TEMPERATURES A LITTLE BELOW NORMAL. MODERATING
TEMPERATURES WILL OCCUR FOR THE LATER PART OF THE WEEKEND... BUT
THERE WILL BE A THREAT OF MORE SHOWERS AND STORMS BY LATE SUNDAY
INTO MONDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
HAVE TRIMMED POPS BACK CONSIDERABLY OVR MOST OF THE AREA BTWN
00-06Z BASED ON LATEST RADAR TRENDS AND LATEST VIS IMAGERY SHOWING
COLLAPSING CU ACROSS CENTRAL PA. LINE OF TSRA APPROACHING
SOUTHWEST PA WILL LIKELY GRAZE OUR SOUTHERN COUNTIES DURING THE
NEXT SEVERAL HRS...BUT THIS ACTIVITY SHOULD BE DECREASING IN
INTENSITY AS BLYR COOLS.

MORE WIDESPREAD SHRA/TSRA APPEAR ON TAP FOR LATE TONIGHT...AS
DEVELOPING WAVE IS PROGGED TO TRANSLATE EASTWARD ALONG
QUASISTATIONARY FRONT. CONVECTION LIKELY TO BE FOCUSED AT NOSE OF
LL JET...WHICH PUSHES INTO CENTRAL PA BY ARND 12Z.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY/...
ENHANCED LL JET /IN RESPONSE TO DIRECT THERMAL CIRC ASSOCIATED WITH
JET STREAK OVR GRT LKS/ WILL RESULT IN SIG ISENTROPIC LIFT OVR
CENTRAL PA ON WEDNESDAY. RESULT WILL BE CATEGORICAL POPS OVR MOST
OF CENTRAL PA. CURRENT ENSEMBLE MEAN PRECIP HEAVIEST ACROSS
CENTRAL/SOUTHERN PA...WHERE 0.50 TO 0.75 INCHES OF RAIN INDICATED.
ALL MODEL DATA KEEPS QUASISTATIONARY FRONT SOUTH OF THE PA BORDER.
CLOUD COVER AND RAINFALL NORTH OF THIS BOUNDARY SHOULD KEEP TEMPS
MOSTLY IN THE 60S ACROSS CENTRAL PA. LATEST DOWNSCALED NAM
INDICATES L/M70S ACROSS THE LOWER SUSQ VALLEY. DON/T SEE MUCH OF
AN SVR WX THREAT WITH FRONT SOUTH OF THE BORDER. HOWEVER...ELEVATED
INSTABILITY N OF FRONT COULD RESULT IN SOME THUNDER ACROSS
SOUTHERN PA.

THE FRONT EVENTUALLY PUSHES SOUTH OF THE AREA THURSDAY...BUT THE
CLOUDY SKIES AND EVEN A FEW SHOWERS COULD LINGER INTO EARLY
FRIDAY ALONG THE MD LINE.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
NASTY SPLIT FLOW PATTERN WILL PREVAIL FOR THE NEXT WEEK OR SO.
ABNORMALLY COLD AIR WILL REMAIN TO THE NORTH...WHILE VERY
HUMID AIR BUILDS ACROSS THE SOUTH...WITH SE RIDGE.

SHOULD WE SEE SKIES CLEAR OUT MORE THAN CURRENTLY ANTICIPATED FOR
THURSDAY NIGHT COUPLED WITH LIGHT/NORTHERLY WIND...SCATTERED
FROST MAY BE POSSIBLE WITH TEMPS IN THE MID 30S ACROSS THE NRN
MTNS OF PENN. FOR NOW...DID NOT GO QUITE THAT COLD.

FRIDAY AND SATURDAY...WENT WITH MAINLY A DRY FCST...TOOK OUT LOW
POPS...SECONDARY FRONT LIKELY TO HAVE LITTLE MOISTURE TO WORK
WITH. THE MAIN CHANGE WITH THIS PERIOD WAS TO ADD A SMALL AREA
OF S CHC TO CHC POPS ACROSS THE SE ON FRIDAY.

SUNDAY...CLOUDS INCREASE AHEAD OF WARM FRONT. SOME CHC OF
SHOWERS AND STORMS LATE. MID SHIFT HAD LOW CHC IN...SO LEFT
AS IS.

MONDAY...WEIGHTED FCST TO THE NEIGHBORS...GMOS LOOKS TOO COLD.
DID EDGE DOWN A LITTLE FROM YESTERDAY PACKAGE. ALSO DID UP POPS
UP A LITTLE FOR SUNDAY NIGHT INTO MONDAY.

LOOKS LIKE EVERY OTHER RUN OF THE GFS HAS LOW TO THE SOUTH. THINK
WHILE ANY CONVECTIVE SYSTEMS MIGHT TRACK TO THE SOUTH...MAIN LOW
MAY END UP BEING TO THE NORTH.

SOME CHC OF SHOWERS AND STORMS AGAIN LATER TUE..ESPECIALLY WEST.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
WIDESPREAD VFR CONDS WITH NO PCPN WILL CONT NEXT SEVERAL HOURS. A
FEW SHOWERS/TSTMS WILL WORK INTO SWRN AREAS /JST AND AOO/ AFTER
02Z. CONDS WILL DETERIORATE FROM WEST TO EAST OVERNIGHT AS AN AREA
OF LOW PRS MOVES TOWARD THE STATE. A COLD FRONT WILL CROSS THE
REGION ON WEDNESDAY WITH WIDESPREAD SHOWERS AND THUNDERSTORMS WITH
LOCALLY HEAVY RAIN AND WIDESPREAD MVFR CIGS AND VSBYS.

OUTLOOK...
THU...MVFR. POSS SHOWERS.
FRI...VFR.
SAT AND SUN...VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...MARTIN
NEAR TERM...FITZGERALD
SHORT TERM...FITZGERALD/MARTIN
LONG TERM...MARTIN
AVIATION...DEVOIR/GARTNER
Hazardous weather outlook, Jun 2, 4:11 AM EDT, 20 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
411 AM EDT TUE JUN 2 2009

PAZ004>006-010>012-017>019-037-041-042-045-046-030815-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-
411 AM EDT TUE JUN 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ024>028-033>036-049>053-056>059-063>066-030815-
CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-
FRANKLIN-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-
SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
411 AM EDT TUE JUN 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS
AFTERNOON INTO EARLY EVENING ACROSS THE SOUTHERN HALF OF CENTRAL
PENNSYLVANIA AHEAD OF A FRONTAL BOUNDARY SLOWLY SAGGING SOUTHWARD
ACROSS THE REGION. THE MAIN THREATS WILL BE GUSTY WINDS...HAIL AND
FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ON WEDNESDAY...ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS MAY
DEVELOP DURING THE AFTERNOON HOURS...AND WILL BE CONFINED MAINLY TO
THE SOUTHERN TIER OF PENNSYLVANIA AND SOUTHWARD INTO THE MID
ATLANTIC REGION. THE MAIN THREATS WILL BE GUSTY WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RXR

In the hours before

Special weather statement, Jun 2, 10:13 PM EDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1013 PM EDT TUE JUN 2 2009

PAZ033-030245-
SOMERSET PA-
1013 PM EDT TUE JUN 2 2009

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SOMERSET COUNTY...

AT 1012 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 12 MILES EAST OF
CONNELLSVILLE...MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR SEVEN SPRINGS AROUND 1030 PM...ROCKWOOD
AROUND 1040 PM AND SOMERSET AROUND 1050 PM.

THIS WILL IMPACT THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 103
AND 113.

LAT...LON 3990 7941 3992 7940 4007 7928 4011 7905
      3988 7901 3986 7942

EXPERIMENTAL

FORECASTER: KF
Special weather statement, Jun 2, 10:39 PM EDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1039 PM EDT TUE JUN 2 2009

PAZ033>035-030315-
BEDFORD PA-FULTON PA-SOMERSET PA-
1039 PM EDT TUE JUN 2 2009

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN SOMERSET...SOUTHWESTERN
BEDFORD AND SOUTHWESTERN FULTON COUNTIES...

AT 1038 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM
MCCHESNEYTOWN-LOYA TO 12 MILES WEST OF BERKELEY SPGS...MOVING EAST AT
30 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR STOYSTOWN AROUND 1050 PM...INGLESMITH
AROUND 1100 PM...DAVIDSVILLE AROUND 1110 PM AND MANNS CHOICE AROUND
1120 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 101 AND 152...I-70 BETWEEN
MILE MARKERS 157 AND 170...I-99 BETWEEN MILE MARKERS 0 AND 2.

LAT...LON 4011 7922 4012 7919 4029 7906 4029 7893
      4024 7889 4024 7871 3974 7808 3972 7810
      3972 7871

EXPERIMENTAL

FORECASTER: KF
Special weather statement, Jun 2, 11:26 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1126 PM EDT TUE JUN 2 2009

PAZ036-030415-
FRANKLIN PA-
1126 PM EDT TUE JUN 2 2009

...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN FRANKLIN COUNTY...

AT 1125 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM
BREEZEWOOD TO 10 MILES NORTHEAST OF BERKELEY SPGS TO 23 MILES
SOUTHEAST OF BERKELEY SPGS...MOVING EAST AT 30 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR MERCERSBURG AROUND 1150 PM...FORT LOUDON
AROUND MIDNIGHT...GREENCASTLE AROUND 1210 AM AND ST. THOMAS AROUND
1220 AM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 187 AND 191...I-81 BETWEEN
MILE MARKERS 1 AND 16.

LAT...LON 3972 7809 3985 7799 4000 7793 4008 7785
      4016 7781 3980 7750 3972 7748

EXPERIMENTAL

FORECASTER: KF

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 10:13 PM EDTSpecial Weather StatementCTPSomerset32 min
Jun 2, 10:39 PM EDTSpecial Weather StatementCTPBedford, Somerset36 min
Jun 2, 10:43 PM EDTSevere Thunderstorm WarningCTPBedford, Fulton, Somerset62 min
Jun 2, 11:26 PM EDTSpecial Weather StatementCTPFranklin49 min
Jun 2, 11:40 PM EDTSevere Thunderstorm WarningCTPAdams, Bedford, Cumberland, Franklin, Fulton, Huntingdon and 3 more65 min
Jun 3, 1:20 AM EDTSpecial Weather StatementCTPLancaster, Lebanon70 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.